Thursday, 30 June 2016

The outcomes of misuse of cough syrups

A medical practitioner, Dr Steve Anyebe, has decried the misuse and abuse of cough syrups by youths in many areas of Kaduna State.

Anyebe, a staff of Jos University Teaching Hospital (JUTH) told the News Agency of Nigeria (NAN) on Thursday in Kaduna that drug abuse and misuse had become rampant among youths, “especially students and housewives.”

He called for the attention of parents, government and concerned authorities in order to stem it “before the trend leads to addiction which will destroy the individual and makes the abuser engage in other vices.

“Cough syrups as the name implies are for the treatment and management of cough and cold, however, this group of medicines have found other uses among youths other than the treatment of cough and cold.”

He listed Dextromethorphan and Promethazine-codine as the two commonly abused cough syrups.

Anyebe added that when the drug was abused, it could cause an increase in the amount of dopamine in the reward pathway in the brain.

“Abusing cough syrup can cause impaired motor function, numbness, nausea or vomitting.

“It increases heart beat rate and blood pressure, extreme agitation, body temperature and build up of acid in the body fluid.

“Also, high doses of acetaminophen, a pain reliever commonly found with DXM, can cause liver damage.”

He urged the media to increase awareness to inform parents and educate the youths on the dangers of abusing drugs.

According to him, social support and rehabilitation should be given to those who are already addicted.

He stressed that all cough syrups must become prescription drugs and age limit clearly stated to control those who access the drugs.

“The medications should be kept in restricted areas to prevent shoplifting because people who are addicted to it have the tendency to even shoplift whenever they need it.

“Apart from cough syrups, another drug being abused is tramal, while solution and glue are also being abused majorly by youths.

- NAN

No comments:

Post a Comment